Nebraska, 2023Drought in Nebraska, March 1 to 31, 2023
March 1 to 31, 2023 · NWS GLD · 3 events in 3 counties and zones
D3 Extreme Drought extended across nearly all of these counties for the month. However there was a small sliver of D2 Severe Drought in western Dundy County.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
D3 Extreme Drought extended across nearly all of these counties for the month. However there was a small sliver of D2 Severe Drought in western Dundy County. Precipitation amounts ranged from half an inch to an inch and a half. This was near normal to an inch below normal.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Feb 28, 11:16 PM CST, 44 minutes earlier.
Area forecast discussion, Feb 28, 11:16 PM CST, 44 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1016 PM MST Tue Feb 28 2023
.UPDATE...
Issued at 502 PM MST Tue Feb 28 2023
As widespread critical fire conditions are no longer being met,
Tuesday's Red Flag Warning will be allowed to expire. Localized
critical fire weather conditions may still be possible for the
next hour or two as winds turn more northwesterly going into the
evening.
&&
.SHORT TERM...(This evening through Friday)
Issued at 145 PM MST Tue Feb 28 2023
Tonight...a cold front moves through the area. Northwest winds of 10
to 25 mph with higher gusts early this evening slowly decrease
through the night, becoming light and variable by sunrise Wednesday
morning. Low temperatures are forecast to be in the middle teens to
middle 20s.
Wednesday-Wednesday night...mid level cloudiness increases from the
southwest through the morning, decreasing some in the afternoon.
Cant rule out a light rain shower as this wave moves through around
the noon hour. Moisture in the 850-500mb layer steadily increases
after midnight during the night in between an approaching upper
level trough to our northwest and a closed upper level low near the
Arizona/New Mexico border. It appears that snow will break out over
the northwest half of the area by sunrise Thursday morning. However,
there are differences in where the better moisture exists with the
NAM oriented northeast-southwest across the heart of the forecast
area while the GFS has the better moisture across the southeast half
of the forecast area. The ECMWF is similar to the NAM.
High temperatures are forecast to be in the upper 30s to lower
50s. Low temperatures are forecast to be in the lower to middle
20s.
Thursday-Thursday night...the forecast area will be under wraparound
snowfall during the day and into the evening as the upper low moves
east into northern Texas during the afternoon, lifting slightly
northeast into Arkansas overnight. Snowfall amounts during the day
are currently forecast to range from 1 to 3 inches with an
additional trace to 1/2 inch during the night. High temperatures are
forecast to be in the upper 20s to middle 30s. Low temperatures are
forecast to be in the middle teens to around 20.
Friday...the upper flow becomes zonal with dry weather expected.
High temperatures rebound back into the lower to middle 40s.
.LONG TERM...(Friday night through Tuesday)
Issued at 1150 AM MST Tue Feb 28 2023
Friday night: Long range guidance indicates that broad cyclonic
flow aloft will prevail over the CONUS at the end of the work
week. Operational runs of the GFS/ECMWF suggest that a small
amplitude wave -- progged to progress ashore the PAC NW Thursday
night -- will progress southeastward into the central Rockies
(Fri evening) then eastward across the Central Plains (Fri night).
While light precipitation /snow/ may accompany this feature.. the
progressive nature of the upper wave -- i.e. short 'window of
opportunity' -- suggests that significant/impactful precipitation
is unlikely. Given that the wave in question has yet to even
evolve -- and will not move ashore the PAC NW until Thu night --
confidence (in general) is below average.
Saturday-Tuesday: Long range guidance suggests that a relatively
flat, unidirectional (albeit speedy) westerly flow pattern will
prevail over central and southern portions of the CONUS in this
period -- between a west-east elongated ridge at low latitudes
(15-25N) and a west-east elongated trough at high latitudes
(50-60N) -- with the Tri-State area predominately situated on the
southern /anticyclonic shear/ side of a strong (~150 knot) upper
level jet. In such a pattern, one would [generally] expect dry
conditions. At this time -- and at this range, in particular --
steering the forecast toward climatology appears to be the most
prudent course of action.
&&
.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1014 PM MST Tue Feb 28 2023
KGLD looks to see VFR conditions during the 06Z TAF period
starting with north-northwesterly winds around 8 kts that become
variable around 6 kts at 08Z with a surface high starting to move
through the area. By 18Z, KGLD winds become westerly around 8 kts
before becoming southeasterly at 10 kts by 21Z and then east-
southeasterly at 01Z.
KMCK also expects VFR conditions throughout the 06Z TAF period
beginning with northwesterly winds around 10 kts and northwesterly
LLWS of 40 kts at 2 kft. KMCK expects to see its winds turn
westerly around 7 kts by 09Z before winds become west-
northwesterly at 12Z when the LLWS is expected to end. At 17Z,
KMCK winds become variable around 5 kts and then easterly around 7
kts at 01Z. By 05Z, KMCK expects east-northeasterly winds around
11 kts through the end of the forecast period.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&
UPDATE...076
SHORT TERM...99
LONG TERM...Vincent
AVIATION...076
Hazardous weather outlook, Feb 28, 7:06 PM CST, 4 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
606 PM MST Tue Feb 28 2023
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-020115-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
606 PM MST Tue Feb 28 2023 /706 PM CST Tue Feb 28 2023/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...TONIGHT...
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
Light accumulating snow of 1 to 4 inches are currently forecast to
fall across the Tri-State area Thursday through Thursday evening.
Snowpacked roadways and reduced visibilities may occur. Residents
and travelers are encouraged to stay tuned for updates.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected tonight.
Drought, Hitchcock
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Hitchcock forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.176, -101.042 (the zone’s center; the record gives no point)
Precipitation for the month ranged from 0.50-1.50. This was an inch below normal to near normal. Normal precipitation amounts range from 1.00-1.50.
Drought, Red Willow
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Red Willow forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.176, -100.477 (the zone’s center; the record gives no point)
Precipitation for the month ranged from 0.50-1.00. This was half an inch to an inch below normal. Normal precipitation amounts range from 1.00-1.50.
Drought, Dundy
- When
- March 1, 12:00 AM MST to March 31, 11:59 PM MST
- Where
- Dundy forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.176, -101.688 (the zone’s center; the record gives no point)
Precipitation for the month ranged from 0.50-1.50. This was near normal. Normal precipitation amounts range from 1.00-1.50.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Arkansas, March 1 to 3, 20231 death · 5 injured · $6.1 million · EF2 · 47 events
- Flash Flood and Winter Storm in California, March 1 to 2, 20231 death · 1 injured · $933,000 · 22 events
- High Wind and Strong Wind in Mississippi, March 1 to 3, 20231 death · 1 injured · $107,000 · 53 kt wind · 13 events
- Damaging Winds and High Wind in Tennessee, March 1 to 3, 20231 death · 1 injured · 85 kt wind · 21 events
- Heavy Snow and Winter Weather in Idaho, March 1, 202312 injured · $230,000 · 4 events
- Hail and Damaging Wind in Mississippi, March 1, 2023$254,000 · 3 in hail · 3 events
- Hail in Texas, March 1, 2023$37,000 · 2 in hail · 22 events
- Flood and Hail in Kentucky, March 1, 2023$70,000 · 1 in hail · 4 events
- Tornado and Flash Flooding in Alabama, March 1 to 2, 2023$500 · EF1 · 15 events
- Hail and Damaging Wind in Texas, March 1 to 2, 20234 in hail · 34 events
- Tornado and Hail in Oklahoma, March 1 to 2, 2023$10,000 · EF1 · 8 events
- Drought in Oklahoma, March 1 to 31, 202328 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1085538, 1085540, 1085537.